Monday, June 18, 2012
The Pain Relief Trick And 5 Steps To Not Poisoning Your Child
Do you know the acetaminophen/ibuprofen trick? I've had healthcare providers ASSUME that parents know about this trick and not explain it. If your healthcare provider has told you about this, great! If they haven't and you're interested, ask them at your next visit. Basically you alternate the correct dose of acetaminophen with ibuprofen every 4 hours to keep a child's fever down. It works great. Learn about it here.
We've used this technique ever since we learned about it, through countless ear infections and viruses. But you have to make sure to keep the medications separate and track when you give the medicine so that you don't wind up giving too much too often, or double-dosing the same medication too soon.
When I bought acetaminophen this weekend, I was shocked at how similar the bottles look. Almost the same color liquid, same exact bottles. One had the drug name clearly labeled, the other just says 'pain relief'. I could easily see myself mistaking one for another. Here's my suggestion for not accidentally overdosing and keeping on track:
1. Take a sharpie and clearly label the BOTTLE and the LID with the medication's name. I for ibuprofen (Advil), A for acetaminophen (Tylenol). Be CAREFUL with this. I recommend using the drug name and not the brand name. Notice how Advil and acetaminophen both start with A.
2. Write down the exact TIME you give the first dose and the NAME of the medication you gave and make a ____ mark for checking off.
3. List out the next 2-3 TIMES the medication can be given, along with the NAME of the medication.
4. Check off the dose when you give it to the child.
5. Make sure that any other caregiver administering the medication knows and follows the steps.
Best of luck and hope everybody gets to feeling better soon!